Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 213, NWS Mobile, AL

July 1, 1998Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 1, 1998, 5:45 PM CDT for Monroe County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1998, 5:45 PM CDT (22:45 UTC)
Expired
Jul 1, 1998, 6:30 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Monroe County, AL

The radar

The Mobile radar (KMOB), 129 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 10.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Eglin AFB/Valpar, FL at 12:00Z on 1998-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Eglin AFB/Valpar, FL at 12:00Z on 1998-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WUUS1 KMOB 012244
SVRMOB
ALC099-012330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CDT WED JUL 1 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 630 PM CDT

* AT 541 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
  OF MONROEVILLE OR 3 MILES NORTH OF FOUNTAIN... AS INDICATED BY
  DOPPLER RADAR... MOVING SOUTHEAST 5 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  FOUNTAIN BY 545 PM CDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:55 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 1, 2:55 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT WED JUL 01 1998

STATIONARY FRONT AND SURFACE TROF ACROSS SOUTHERN HALF OF AL WILL
REMAIN IN PLACE THROUGH TONIGHT THEN LIFT NORTHWARD AS A WARM FRONT
ON THU AS SOUTHERLY FLOW STRENGTHENS ACROSS TX/LA/MS.  COMBINATION OF
THIS FEATURE...SEA BREEZE AND OLD OUTFLOWS FROM TODAYS CONVECTION
WILL INITIATE SCATTERED THU.  TROPICAL WAVE WITH ASSOCIATED SURFACE
LOW OVER THE YUCATAN PENINSULA IS EXPECTED TO MOVE NW INTO THE BAY OF
CAMPECHE TONIGHT AND MODELS LATER MOVE SURFACE LOW TO NEAR CRP BY 12Z
FRI.  TROPICAL MOISTURE WILL INCREASE ACROSS CWA THU THROUGH FRI AS A
RESULT OF THIS SYSTEM...SUPPORTING CONTINUING CHANCE POPS FOR FRI.

OVER THE COASTAL WATERS...SW FLOW NEAR 10 KNOTS TONIGHT INCREASES TO
10-15 KNOTS FOR THU AND THU NIGHT AS SYSTEM DEVELOPS IN THE W/SW
GULF. SEAS REMAIN 2-3 FEET THROUGH THU NIGHT.

MOB 75/95/76/93 2424  PNS 76/94/78/93 2324
DTS 76/88/78/9z1 1324  EVR 72/96/72/94 2324 29

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 4:00 PM CDTSevere Thunderstorm WarningMOBMobile60 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.